Alert archive / Missouri / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 11, 1999, 9:59 AM CST for Dade County, Lawrence County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 1999, 9:59 AM CST (15:59 UTC)
- Expired
- Feb 11, 1999, 11:00 AM CST
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dade County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 10:32 AM CST | Hail 0.88 | Greenfield, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 7:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 111602 SVRSGF MOC009-057-109-111700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 959 AM CST THU FEB 11 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWESTERN MISSOURI DADE COUNTY IN SOUTHWESTERN MISSOURI LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1100 AM CST * AT 1000 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM 5 MILES WEST OF LOCKWOOD TO 10 MILES WEST OF MOUNT VERNON AND WERE MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... CASSVILLE BY 1010 AM MOUNT VERNON BY 1010 AM GREENVILLE BY 1005 AM SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR SHELTER IMMEDIATELY. SS/MMT~
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 1:30 AM CST, 8 hours 29 minutes earlier.
Area forecast discussion, Feb 11, 1:30 AM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 AM CST THU FEB 11 1999 FORECAST PROBLEMS THIS PERIOD... 1. SEVERE THUNDERSTORM THREAT THIS MORNING AND AFTN 2. FFA/EXCESSIVE RAINFALL FOR EASTERN CWA 3. CHANGE OVER TO -SN AND HOW MUCH 4. TEMPS AND COLD FRONT SPEED. COLD FRONT AND ASSOCIATED SHARP DROP IN DEW PTS AND TEMPS WAS LOCATED AT 06Z FROM OMA TO NEAR CNK TO EAST OF DDC. REGIONAL RADAR INDICATING SHOWERS BEGINNING TO DEVELOP NORTH AND SLIGHTLY EAST OVER NORTH CENTRAL KS THROUGH SE NE. WV INDICATING MAIN TROF BEGINNING TO SHIFT EAST ACROSS W TX AS WIND PROFILES IN THE AREA HAVE 90-110 KTS ROTATING AROUND THE BASE THROUGH W TX INTO SW KS. DEW PTS AHEAD OF COLD FRONT IN THE UPPER 50S AND LOW 60S. ALSO WINDS NEAR WIND ADVISORY IN SE KS AND EXT SW MO WITH JLN AT 06Z HAVING 35 MPH GUSTS. ALL MODELS SHOW MAIN LONG WAVE TROF MOVING THROUGH MID MS VALLEY BETWEEN 00Z AND 12Z FRI. THIS MEANS MAIN ENERGY AND VORTICITY MORE IN LINE DURING THE AFTN AND EVENING ACROSS THE CWA. BUT COLD FRONT SHOULD MOVE THROUGH MOST OF CWA BY 00Z FRI. THEREFORE TIMING AND EXTENT OF/ OR ANY SEVERE THUNDERSTORMS A PROBLEM AS AFTN HEATING PLAYS INTO S CENTRAL MO BEFORE COLD FRONT MOVES THROUGH. MOST MODELS ARE CONSISTENT WITH MOVEMENT OF COLD FRONT BY 12Z FROM A MCI TO ICT LINE. THEN BY 18Z FROM A SZL TO NEAR JLN. THEN 00Z FRI FROM A STL TO AN ARG LINE. AVN THE FASTEST WITH THE MOVE AND WILL LEAN TOWARD THIS MODEL DUE TO THE CURRENT MOVEMENT. WITH THE CURRENT MOVEMENT... THE COLD FRONT/ AND DAYTIME HEATING WILL BECOME A FACTOR FOR AREAS EAST OF A LINE FROM AIZ TO SGF TO BRANSON. THIS IS IN LINE WITH THE LATEST 94O AS A MODERATE RISK OF SEVERE WEATHER IS LIKELY FROM AREAS IN SGF EASTERN CWA EARLY IN THE AFTN. DAY 1 EXCESSIVE RAINFALL OUTLOOK IS INDICATING AREAS EAST OF A LINE FROM BRANSON TO SGF TO COU MO WILL HAVE THE POSSIBILITY OF FLASH FLOODING TODAY THROUGH THIS EVENING. FLASH FLOODING GUIDANCE ARE LOW FROM BRANSON TO SALEM WILL READINGS IN THE 0.7 TO 1.3 INCH PER HOUR RANGE. SO WOULD LIKE TO PUT OUT A FLASH FLOOD WATCH FROM AREAS FROM BRANSON TO SGF TO AIZ AND POINTS EAST THROUGH THE EARLY EVENING. SOME AREAS WILL LIKELY BE DROPPED AS THE FRONT MOVES THROUGH BUT LET THE DAY SHIFT HANDLE THIS PROBLEM. NEXT PROBLEM WILL BE WIND ADVISORY CRITERIA FOR AREAS FROM SGF WEST. BUT I BELIEVE IT WOULD BE SHORT LIVED AND ONLY A FEW AREAS WILL APPROACH CRITERIA. NEXT WILL BE THE -SN CHANCE WHICH SEEMS TO BE DIMINISHING AS MAIN MOISTURE MOVES OUT OF AREA BY 00Z WITH ONLY LIGHT AMOUNTS REMAINING. SO WILL LEAN TOWARD A BRIEF CHANGE OVER ON THE BACK SIDE WITH OVER TRACE AMOUNTS UP TO A DUSTING POSSIBLE. TEMPS WILL DROP AS FRONT COMES THROUGH AS MUCH AS 20 DEGREE IN AN HOUR. SO WILL WORD ZONES WITH TEMPS DROPPING INTO THE 30S AND 40S BEHIND FRONT. SC MO WILL SEE WARMEST TEMPS WITH READINGS IN THE MID TO UPPER 60S. WILL LEAN TOWARD THE WARMER FWC NUMBERS WHICH ARE MORE IN LINE WITH CURRENT CONDITIONS. FORECAST FOR COORDINATION ONLY WILL BE SENT BY 245 AM VIA STLADMSGF. SEVERE WX MOST LIKELY BY 6 AM IN FAR WESTERN ZONES... SO WILL NEED TO SEE IF WATCH COMES OUT OR NOT BY THE TIME ZONES ARE ISSUED AT 4 AM. CCF SGF TB 066/021 040/020 050 2592- JLN TB 068/021 043/024 054 2591- TAGGART
In the hours before
Special weather statement, Feb 11, 5:00 AM CST, 4 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CST THU FEB 11 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON... ...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING IN SOUTH CENTRAL MISSOURI... THE MAIN AREA FOR SEVERE WEATHER THIS MORNING (6 AM TO 10 AM) WILL BE WEST OF A LINE FROM STOCKTON TO MOUNT VERNON TO CASSVILLE. LATER ON THIS AFTERNOON (1 PM TO 6 PM)... THE SEVERE WEATHER THREAT WILL BE EAST OF A LINE FROM OSAGE BEACH TO MARSHFIELD TO BRANSON. A POWERFUL STORM SYSTEM CONTINUES TO GET ORGANIZED IN THE PLAINS THIS MORNING... WITH A COLD FRONT PRODUCING SHOWERS AND THUNDERSTORMS ALONG THE LEADING EDGE. AHEAD OF THIS SYSTEM... STRONG SOUTH WINDS UP TO 40 MPH AT TIMES CONTINUED TO PUSH MOISTURE NORTHWARD FROM THE GULF. AS THE FRONT MOVES INTO SOUTHEAST KANSAS AROUND SUNRISE... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP... SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE QUICKLY EAST ACROSS SOUTHWEST MISSOURI DURING THE MORNING... HOWEVER THE MAIN ENERGY WITH THIS SYSTEM WILL NOT MOVE INTO SOUTHERN MISSOURI UNTIL LATER ON THIS AFTERNOON. THIS WILL LIKELY CAUSE THE STORMS TO DECREASE IN INTENSITY AS THEY MOVE EAST. THE COLD FRONT IS NOT EXPECTED TO MOVE INTO THE JOPLIN AREA UNTIL 9 AM THIS MORNING... THEREFORE AHEAD OF THIS SYSTEM CONDITIONS WILL CONTINUE TO DESTABILIZE. THIS WILL LIKELY CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP OVER PORTIONS OF THE OZARKS THIS AFTERNOON. THESE STORMS WILL INTENSIFY WITH SOME BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREA FOR REDEVELOPMENT WILL BE EAST OF A LINE FROM OSAGE BEACH TO MARSHFIELD TO BRANSON. IN ADDITION TO THE STRONG TO SEVERE THUNDERSTORMS... HEAVY RAINFALL AND FLASH FLOODING MAY DEVELOP IN AREAS THAT RECEIVED EXTENSIVE RAINFALL AMOUNTS FROM LAST WEEK. THE AREAS MOST PRONE TO FLASH FLOODING WILL BE COMMUNITIES EAST OF BRANSON AND SOUTH OF INTERSTATE 44. RAINFALL AMOUNTS IN THESE AREAS MAY APPROACH TWO TO THREE INCHES BETWEEN 2 AND 6 PM TODAY. A FLASH FLOOD WATCH WILL BE IN EFFECT THIS AFTERNOON AND EVENING FOR AREAS EAST AND SOUTH OF A LINE FROM BRANSON TO SALEM. BY 6 PM... THE COLD FRONT WILL HAVE MOVED THROUGH MOST OF THE OZARKS. BEHIND THE COLD FRONT EXPECT SHOWERS TO BRIEFLY CHANGE OVER TO LIGHT SNOW BEFORE ENDING. HOWEVER... MOST OF THE MOISTURE WILL BE LIMITED AT THAT TIME AND SNOWFALL AMOUNTS WILL BE ONLY2 A DUSTING AT BEST. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED TO THE LATEST FORECAST AND POSSIBLE ACTIVATION THIS MORNING AND LATER THIS AFTERNOON FOR THIS POTENTIALLY DANGEROUS SITUATION. TAGGART
Special weather statement, Feb 11, 7:30 AM CST, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>068-077>080-088>090-093>095-101> 103-111515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 730 AM CST THU FEB 11 1999 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1 PM FOR ALL OF SOUTHEAST KANSAS AND PORTIONS OF WESTERN AND CENTRAL MISSOURI WEST OF A LINE FROM KIMBERLING CITY TO SPRINGFIELD TO VERSAILLES... THIS INCLUDES THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD FORT SCOTT NEVADA NEOSHO LAMAR BOLIVAR OZARK MONETT COLUMBUS A POWERFUL STORM SYSTEM WILL BRING A COLD FRONT ACROSS MISSOURI TODAY. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT WILL BRING A CHANCE FOR LARGE HAIL AND DAMAGING WINDS TO SOUTHEAST KANSAS AND WESTERN MISSOURI THIS MORNING. ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE ACROSS THE REMAINDER OF SOUTHERN MISSOURI THIS AFTERNOON. N ADDITION TO THE SEVERE WEATHER... HEAVY RAINFALL AND FLASH FLOODING MAY DEVELOP IN AREAS THAT RECEIVED EXTENSIVE RAINFALL LAST WEEK. THE AREAS MOST PRONE TO FLASH FLOODING WILL BE COMMUNITIES EAST OF BRANSON AND SOUTH OF INTERSTATE 44. RAINFALL AMOUNTS IN THESE AREAS MAY APPROACH TWO TO THREE INCHES BETWEEN 2 AND 6 PM TODAY...PROMPTING THE ISSUANCE OF A FLASH FLOOD WATCH THROUGH THIS EVENING. EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD DEPLOY AS THE THUNDERSTORMS APPROACH. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 9:19 AM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 41 min |
| Feb 11, 9:31 AM CST | Severe Thunderstorm Warning | SGF | Jasper | 49 min |
| Feb 11, 9:59 AM CST | Severe Thunderstorm Warning | SGF | Barry | 61 min |
| Feb 11, 10:54 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Stone | 66 min |
| Feb 11, 10:54 AM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 66 min |
| Feb 11, 10:54 AM CST | Severe Thunderstorm Warning | SGF | Cedar, Dade, Greene, Polk | 66 min |
| Feb 11, 10:54 AM CST | Severe Thunderstorm Warning | SGF | Christian | 66 min |
| Feb 11, 11:33 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Webster | 47 min |
| Feb 11, 11:33 AM CST | Severe Thunderstorm Warning | SGF | Christian, Taney | 47 min |
| Feb 11, 12:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 52 min |
| Feb 11, 12:08 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Wright | 52 min |
| Feb 11, 12:08 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| Feb 11, 12:24 PM CST | Severe Thunderstorm Warning | SGF | Maries, Phelps | 66 min |
| Feb 11, 12:24 PM CST | Severe Thunderstorm Warning | SGF | Miller | 66 min |
| Feb 11, 1:47 PM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 73 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.